A persistent, exhausting cough, not explicitly listed as a common side effect of the weight-loss medication Mounjaro, resolved for a UK woman shortly after she stopped using the drug, highlighting a potential, lesser-known adverse reaction.
Kaylee Lennon, 39, who struggled with her weight for years, began using Mounjaro injections last summer to achieve a target weight. While she initially experienced minor side effects like gassiness and acid reflux, she was thrilled with the weight loss, shedding three stone by Christmas. After restarting the medication in the new year, she developed a dry, hacking cough that worsened over several months.
"My throat was so dry. I had an unquenchable thirst and had to drink cups and cups of water – but I still coughed," Lennon stated. The cough significantly impacted her work, sleep, and social life, leading her to seek advice from a pharmacist who suggested cough medicine, which offered only minimal relief. After six months of treatment, she reached her goal weight and stopped Mounjaro. Within days, her cough disappeared.
Lennon's experience is not isolated. She later discovered online accounts from others who had experienced similar severe coughing episodes while taking weight-loss jabs, with some reporting coughing so intensely it led to vomiting.
Potential Mechanisms and Links to Other Drugs
While a persistent cough is not a commonly reported side effect in the Mounjaro patient leaflet, a study published in November in AMA Otolaryngology-Head & Neck Surgery indicated that people with type 2 diabetes taking GLP-1 receptor drugs like Mounjaro or Wegovy were more likely to develop a chronic cough compared to those on other second-line medications. This research, analyzing the medical records of approximately two million U.S. adults from 2005 to 2025, suggests a potential link between these medications and persistent coughs.
Dr. Simon Taggart, a consultant physician, suggests that the cough might be related to how GLP-1 medications affect gastric emptying, potentially increasing the risk of gastroesophageal reflux disease (GERD). GERD, where stomach acid flows back into the esophagus, is a known cause of chronic cough, sometimes presenting with no symptoms other than the cough itself. Taggart also noted the possibility of microaspiration, where small amounts of acid irritate the larynx and trigger coughing.
Persistent coughs are also a known side effect of other common medications. ACE inhibitors, widely prescribed for high blood pressure and heart conditions, can cause a constant cough in up to 20% of patients due to irritation of the lungs and airways. Beta blockers, another class of blood pressure medication, can also trigger coughs, particularly in individuals with respiratory conditions like asthma or COPD.
Manufacturer and Medical Advice
Eli Lilly, the manufacturer of Mounjaro, stated that it takes patient safety reports seriously and works with regulatory agencies to monitor and report safety data. The company encourages patients to consult their healthcare providers about any potential side effects.
Medical professionals emphasize that if a cough develops while taking a medication, patients should consult their doctor about switching drugs to avoid losing the therapeutic benefits. However, they also advise that coughs are rarely caused by medication alone. If a cough persists after stopping a suspected medication, especially for three weeks or more in individuals with a history of smoking, a health check, including a chest X-ray, is recommended.
Despite the cough, Lennon expressed satisfaction with her weight loss, stating, "I am so glad I lost the weight and have lost a third of the old me." However, she added that the cough "did mar the experience" and emphasized the importance of public awareness regarding this potential side effect.